Alert archive / Maine / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS Caribou, ME

June 11, 2001Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 11, 2001, 4:53 PM EDT for Aroostook County, Maine. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 2001, 4:53 PM EDT (20:53 UTC)
Expired
Jun 11, 2001, 5:45 PM EDT
In force
52 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:02 PM EDTHail 1Caribou, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2001-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2001-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 112054
SVRCAR

MEC003-112145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
453 PM EDT MON JUN 11 2001

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE

* UNTIL 545 PM EDT

* AT 453 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES SOUTH OF CARIBOU...
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WASHBURN...PRESQUE ISLE AT 455 PM EDT
  CARIBOU AT 500 PM EDT
  LORING AT 520 PM EDT
  LIMESTONE AT 525 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

$$

LAT...LON 4679 6822 4666 6803 4691 6763 4707 6786

FITZSIMMONS
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:53 PM EDT, 2 hours earlier.

Area forecast discussion, Jun 11, 2:53 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
253 PM EDT MON JUN 11 2001

.SYNOPSIS...
A WARM FRONT WILL SLOWLY MOVE NORTHEAST ACROSS THE NORTHERN AREA TONIGHT. A
WEAK AREA OF LOW PRESSURE WILL MOVE JUST SOUTH OF THE BANGOR AND BAR
HARBOR AREA LATE TONIGHT AND TUESDAY.

DISCUSSION...
MAIN FACTORS WILL BE TSRA POTNTL INTO TNGT & HOW MUCH QPF ESP DOWNEAST
W/SYSM MOVG THRU NYS. WILL BE RELYING ON THE ETA THRU 36 HRS & THEN A
BLEND OF ETA-AVN BEYOND 36 HR TIME FRAME.

SHRA/TSRA POPPING OVER NRN MOST ZNS IN VCNTY OF WM FNT. WE HAVE MID/UPPER
70S OVER MID 50S DWPTS IN THAT RGN. FURTHER S TWD DOWNEAST ME...NOT MUCH
GOING ATTM. FOCUS WILL SHIFT FM N TO S TNGT AS VIGOROUS VORT MAX MOVE ACRS
NYS & ASSOCD SFC LOW MOVE E ARCS SRN NEW ENG. WILL KP SHRA/TSRA GOING THRU
04Z NRN CWFA & WILL BRING SHRA W/PSBL TSRA OVER DOWNEAST ME LATER TNGT. BULK
OF THE QPF WILL BE GEARED TWD GYX/BOX CWFA IN VCNTY OF SFC LOW/VORT CENTER.
WILL CONT THE PRVS TREND OF LIKELY POPS DOWNEAST & SCTD POPS N TNGT. CHCY
POPS IN LINE FOR TUE.

UPPER S/WV & H8 TROF TO SWING ACRS THE CWFA ON TUE W/SCTD SHRA STILL PSBL.
WILL MNTN THREAT FOR TSRA OVER NRN MOST ZNS WHR MD SNDGS SHOW CONTD
INSTABILITY. INFLUENCE OF MARINE AIR WILL LIMIT CONVECTION DOWNEAST. WK
IMPULSE PROGGED TO MOVE ACRS NRN CWFA TUE NGT INTO EARLY WED MRNG. NOT MUCH
SUPPORT FOR ANYTHG XCPT SOME CLDS. HAVE DECIDED TO GO W/FG ESP DOWNEAST
TUE NGT-EARLY WED W/CONTD SLY FLOW IN BLYR. MORE IN THE WAY OF PATCHY FOG
FOR NRN ZNS TUE NGT-WED MRNG. COLUMN CONTS WARMS SIGNIFICANTLY ON WED
W/MAXES HITTING LOWER 80S NRN/CNTL AREAS W/DOWNEAST & ESP CST BEING COOLER
DUE TO WIND COMING OFF COOLER GULF OF ME WTRS. AVN/ECMWF FM SUN HAVE FNTL
BNDRY MOVG ACRS THE CWFA. NOT MUCH IN THE WAY OF UPPER SUPPORT. HOWEVER...WE
DO HAVE INCG DWPTS PROGGED TO GO INTO THE 55-60 RNG W/AMBIENT TEMPS NEAR 80.
BNDRY COULD AID IN SOME LLVL CONVERGENCE. BEST SHOT FOR ANY SHRA/TSRA LOOKS
TO BE FAR NRN ZNS WHR BEST UPPER SUPPORT WILL BE LOCATED. ATTM...WILL LEAN
AWAY FM ANY POPS ON WED. TEMPS/POPS WILL REFLECT THE ETA TNGT-TUE. BEYOND
THAT HAVE TAKEN A BLEND OF MAV/ETA NMBRS.

EXTENDED PD: LARGE UPPER RDG WILL MOVE OVER THE RGN W/CONTD SUMMER-LIKE
WX INTO THE EARLY PART OF THE WKEND. SERIES OF WK VORTICES TRY TO CUT
THRU THE RDG W/LITTLE IN THE WAY OF FANFARE. WILL CONT THE TREND OF DRY
FCST THRU FRI. RDG AXIS GETS BUCKLED A BIT ON SAT PER LONG RNG GUID W/FNTL
SYSM MOVG OUT THE GREAT LAKES TWD THE CWFA ON SAT. WILL CONT SHRA POTNTL.

COASTAL WATERS...NO FLAGS THRU THE 48 HR W/SPDS REACHING ARND 20 KTS LATER
TNGT-TUE. SPDS WILL COME DOWN TO ARND 15 KTS LATE IN THE DAY ON TUE AS
SYSM MOVG ACRSY SRN NEW ENG PASSES ON THRU.

.CAR...NONE.

JAH

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:56 PM EDTSevere Thunderstorm WarningCARPiscataquis34 min

Nearby

Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.